Trazodone (sold under a variety of brand names, including: Depyrel, Desyrel, Mesyrel, Molipaxin,,Oleptro, Trazodil, Trazorel, Trialodine, and Trittico) can be more than a little mean to people who are coming off of it.
We usually think of serotonin as being something that is important to the brain, but it also powers activity in the digestive tract. Serotonin increases the speed at which the muscles lining your stomach and intestines force food through your system, increasing stomach cramps, abdominal cramps, gas, and diarrhea.
Trazodone is also, oddly enough, an antihistamine. When you come off it, you are suddenly more sensitive to histamine. That is, you have more allergies, more inflammation, and even more acne as your body adjusts to the absence of the drug.
Another of trazodone's actions is to block the activity of the nerve messenger acetylcholine. When you stop the medication, the acetylcholine in your brain becomes more active. This can trigger cramps, spasms, profuse sweating, profuse salivation, rapid heartbeat, dizziness, nausea, vomiting, prostate inflammation in men, urinary tract inflammation (although not infection) in both women and men, and asthma attacks. If it seems that you are worse off coming off trazodone than you were when you started taking it, that's because you probably are.
What can you and your doctor do to minimize withdrawal symptoms when trazodone is discontinued?
- First of all, don't stop the drug "cold turkey." Work with your doctor to take it in a tapered dose. Never, ever simply quit this medication on your own.
- Don't abruptly stop the other antidepressants you may have been prescribed with this medication. Trazodone is often prescribed with SSRI's, which have the same general effect, although through a different biochemical mechanism. Stopping both medications can put you into a severe depression relatively quickly.
- Covering up a few symptoms, like taking Lunesta for insomnia, may in fact help you feel better, but it is not as useful as managing the dosage of the drug with your doctor.
- Trazodone cancels out the relaxing effect of smoking pot until your body breaks down the medication.
- If you are over the age of 60, it is especially important to taper off trazodone gradually. Older people are more sensitive to the effects of the drug.
It can take two to six weeks for your body to get rid of the trazodone in your system after you have completed taking the drug. The way the body breaks down this medication is with a liver enzyme called CYP3A4. This enzyme has many other tasks to perform, and the liver makes it in limited quantities.
You can keep your CYP3A4 more "free" to deal with trazodone if you follow these simple guidelines.
- While you are detoxing from trazodone, avoid grapefruit juice, star fruit, black pepper, and Earl Grey Tea (which contains bergamot). These food items contain chemicals that block the detoxification process.
- Certain herbs are on the no-no list, too. Avoid St. John's wort, milk thistle, and ginkgo, both the tea and the extract.
- Make sure you get all your medications from the same pharmacy. There are dozens of medications that interfere with the liver's ability to break down trazodone and clear it out of your system. The only way to be sure that you aren't on one of those medications is to be getting all your medications from a pharmacy that knows you have been on trazodone and you're trying to get off of it. Certain antifungal and antiviral drugs will ensure that trazodone stays in your system indefinitely.
Let your doctor help you avoid unpleasant symptoms with the right medications, which will only be prescribed if your doctor knows you need them.
Still have something to ask?
Get help from other members!